FDA: Malaria drugs can cause serious heart rhythm problems
The U.S. Food and Drug Administration on Friday cautioned against the use of malaria drugs, hydroxychloroquine and chloroquine, in COVID-19 patients due to the risk of serious heart rhythm problems, Reuters reports.
The agency said it was aware of increased use of these medicines through outpatient prescriptions and the drugs could cause abnormal heart rhythms and dangerously rapid heart rate.
Hydroxychloroquine and chloroquine can cause abnormal heart rhythms such as QT interval prolongation and a dangerously rapid heart rate called ventricular tachycardia, FDA states. These risks may increase when these medicines are combined with other medicines known to prolong the QT interval, including the antibiotic azithromycin, which is also being used in some COVID-19 patients without FDA approval for this condition. Patients who also have other health issues such as heart and kidney disease are likely to be at increased risk of these heart problems when receiving these medicines.
Hydroxychloroquine and chloroquine have not been shown to be safe and effective for treating or preventing COVID-19. They are being studied in clinical trials for COVID-19, and we authorized their temporary use during the COVID-19 pandemic for treatment of the virus in hospitalized patients when clinical trials are not available, or participation is not feasible,through an Emergency Use Authorization (EUA). Therefore, we would like to remind health care professionals and patients of the known risks associated with both hydroxychloroquine and chloroquine.